Indiana, 2022Damaging Wind in Indiana, September 20, 2022
September 20, 2022 · NWS IWX · 1 event in 1 county or zone
A decaying line of thunderstorms exited Wisconsin and provided a glancing blow to Michigan and Indiana. There was least one instance of tree damage in northern Indiana and one instance of sub severe hail in Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying line of thunderstorms exited Wisconsin and provided a glancing blow to Michigan and Indiana. There was least one instance of tree damage in northern Indiana and one instance of sub severe hail in Michigan. In the vicinity of this line of storms, wind was strong with gusts near 50mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 20, 12:32 PM EST, 38 minutes earlier.
Area forecast discussion, Sep 20, 12:32 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
132 PM EDT Tue Sep 20 2022
.SYNOPSIS...
Issued at 438 AM EDT Tue Sep 20 2022
It will be warm with highs in the lower to middle 80s. A low
chance of showers and storms tonight, mainly north of U.S. 6. Then
a frontal passage will bring a better chance of showers and
storms on Wednesday. Thereafter, look for a significantly cooler
air mass for the latter part of the workweek into the weekend. A
chance of rain returns on Sunday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 438 AM EDT Tue Sep 20 2022
Areas of fog, dense in spots, continues to expand out of northwest
CWA, where temperatures already 5-8F below crossovers. Longer
duration dry air advection Monday evening east of Interstate 69 has
kept visibilities up and expect fog there to be more patchy/shallow
in nature, yet still present. Transient nature of the dense fog per
observations lends towards reissue of special weather statement
versus issuance of a dense fog advisory, but will continue to
monitor conditions, especially in light HRRR aggressive
deterioration and eastward spread.
Warm front extends from southern Minnesota to near KSTL. Elevated
upslope tapping 1500-2000 J/kg has spawned mesoscale convective
complex over west central/northwest Wisconsin early this morning.
Greater stability along flanking front and weaker flow only
generating a few light showers/partially aloft across southeast
Wisconsin. This could bring a few light showers/sprinkles into the
northwest CWA by late morning, but of little consequence with
remainder of day dry. Throughout the day continued 1000-850 mb layer
theta-e flux convergence to provide antecedent moisture recovery for
storm chances later tonight into Wednesday, as attention turns to
strong southern Canadian shortwave energy to track east-southeast
into northern Wisconsin by daybreak Wednesday. Concern is for
another MCS to develop across the Upper Great Lakes. A more veered
low level jet across southern Wisconsin into Lower Michigan by 06
UTC Wednesday and deep layer northwest motion vectors support at
least a slight chance storms far northern CWA/north of US 6 late
tonight, especially given the recovery of low/mid level moisture
later today/tonight.
&&
.LONG TERM...(Wednesday through Monday)
Issued at 438 AM EDT Tue Sep 20 2022
Midday/afternoon convective chances tied to frontal passage on
Wednesday. Surface dewpoints pooled to near 70F ahead of front and
at least moderate surface heating into mid 80s to yield 2000 J/kg
MLCAPE amid 40 knots deep layer shear along southern periphery of 80-
90 kt mid level jet translating through Great Lakes. Thereafter,
strong airmass exchange as 1025-30 mb surface anticyclone slides
southeast from the Canadian Rockies to Upper Great Lakes/CWA by
midday Friday. Strong cold/dry advection with coldest temperatures
of the season with upper 30s/lower 40s expected early Friday
morning. Slight thermal moderation going into the weekend. Chance
of showers returns as cutoff energy off California Coast lifts out
into northern stream/diverted by stoic Texas based mid level
ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 129 PM EDT Tue Sep 20 2022
VFR conditions expected for the next 24 hours with mainly high
clouds. Southerly winds shift southwest overnight and then west on
Wednesday afternoon as a front approaches. Winds will also
increase with tightening pressure gradients, which should preclude
any fog.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Cobb
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 4:50 AM EST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
550 AM EDT Tue Sep 20 2022
INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-211030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
550 AM EDT Tue Sep 20 2022 /450 AM CDT Tue Sep 20 2022/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Areas of fog will be dense in spots this morning. There is a low
chance of thunderstorms late tonight, north of U.S. 6.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance of thunderstorms Wednesday. A few storms could
become strong to severe, primarily east of Interstate 69.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ103-MIZ177-277-211030-
Northern La Porte-Northern Berrien-Southern Berrien-
550 AM EDT Tue Sep 20 2022 /450 AM CDT Tue Sep 20 2022/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
Areas of fog will be dense in spots this morning. There is a low
chance of thunderstorms late tonight, north of U.S. 6.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance of thunderstorms on Wednesday.
Dangerous swimming conditions are expected at Lake Michigan beaches
Wednesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-211030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
550 AM EDT Tue Sep 20 2022
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
There is a low chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance of thunderstorms on Wednesday. Conditions will be
hazardous to small craft Wednesday afternoon through Friday morning.
In the hours before
Local storm report, Sep 20, 12:37 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 PM EDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL WATERVLIET 42.19N 86.26W
09/20/2022 E0.50 INCH BERRIEN MI PUBLIC
&&
MCSLocal storm report, Sep 20, 12:42 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
142 PM EDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL 1 NNE INDIAN LAKE 42.01N 86.20W
09/20/2022 M0.25 INCH CASS MI TRAINED SPOTTER
&&
MCSSpecial weather statement, Sep 20, 1:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
207 PM EDT Tue Sep 20 2022
INZ005>008-104-MIZ078>080-201845-
Eastern St. Joseph IN-Lagrange IN-Noble IN-Steuben IN-Elkhart IN-
St. Joseph MI-Branch MI-Cass MI-
207 PM EDT Tue Sep 20 2022
...A strong thunderstorm will impact portions of western Steuben,
Elkhart, northern Noble, northeastern St. Joseph, Lagrange, Cass, St.
Joseph and southwestern Branch Counties through 245 PM EDT...
At 205 PM EDT, trained weather spotters reported a cluster of strong
thunderstorms stretching from near Dowagiac, Michigan to near
Lagrange, Indiana, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lagrange around 210 PM EDT.
Topeka around 215 PM EDT.
Other locations in the path of this storm include Rome City,
Kendallville and Albion.
This includes the following highways...
Interstate 69 in Indiana near mile marker 350, and between mile
markers 353 and 357.
Interstate 69 in Michigan between mile markers 1 and 2.
Interstate 80 in Indiana between mile markers 82 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4206 8536 4175 8494 4153 8517 4153 8519
4150 8519 4142 8527 4139 8554 4175 8622
4186 8623 4207 8599
TIME...MOT...LOC 1805Z 333DEG 26KT 4165 8551
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RTCThunderstorm Wind, St. Joseph
- When
- September 20, 1:10 PM EST to 1:11 PM EST
- Where
- St. Joseph County, 2.14 mi SSW of Twin Branch Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.640, -86.140
A tree was down on Elm Road near Elm Road Elementary.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Minnesota, September 20 to 30, 2022$31 million · 4 events
- Drought in South Dakota, September 20 to 30, 2022$25 million · 5 events
- Hail in Wisconsin, September 20, 2022$100,000 · 3 in hail · 5 events
- Hail and Damaging Wind in Wisconsin, September 20, 2022$15,000 · 1.5 in hail · 24 events
- Damaging Winds in Illinois, September 20, 202260 kt wind · 13 events
- Hail in Minnesota, September 20, 20222 in hail · 10 events
- Hail in Wisconsin, September 20, 20223 in hail · 9 events
- Heavy Rain in California, September 20, 20225 events
- Hail in Wisconsin, September 20 to 21, 20221.88 in hail · 4 events
- Drought in Wisconsin, September 20 to 30, 20223 events
- Drought in Montana, September 20 to 30, 20222 events
- Waterspouts in South Atlantic Coastal Waters, September 20, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053424.